Alert archive / Oklahoma / Red Flag Warnings in 2020

Red Flag Warning 2, NWS Amarillo, TX

February 2, 2020Cimarron County, Oklahoma

NWS Amarillo, TX issued this red flag warning at Feb 2, 2020, 3:23 AM CST for Cimarron County, Oklahoma. It took effect at Feb 2, 2020, 11:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 2, 2020, 3:23 AM CST (09:23 UTC)
In effect from
Feb 2, 2020, 11:00 AM CST
Expired
Feb 2, 2020, 7:00 PM CST
In force
8 hr
Issued by
NWS Amarillo, TX

County Cimarron County, OK

The radar

The Amarillo radar (KAMA), 183 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2020-02-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2020-02-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3666 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

615 
WWUS84 KAMA 020923
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
323 AM CST Sun Feb 2 2020

OKZ001-022200-
/O.NEW.KAMA.FW.W.0002.200202T1700Z-200203T0100Z/
Cimarron-
323 AM CST Sun Feb 2 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CST
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE
WESTERN OKLAHOMA PANHANDLE...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect from 11 AM this morning to 7 PM CST this evening.

* Affected Area...In Oklahoma...Cimarron.

* 20 Foot Winds...Southwest 15 to 25 mph with gusts near 30 mph.
  No wind shifts are expected through tonight.

* Relative Humidity...As low as 5 to 10 percent.

* Red Flag Threat Index...3 to 4

* Timing...Critical fire weather conditions are expected to
  develop around 11 AM this morning and continuing until around 7
  PM this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

Schneider

For more information from the National Weather Service visit...
www.weather.gov/ama
1 follow-up statement
468 
WWUS84 KAMA 022038
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
238 PM CST Sun Feb 2 2020

OKZ001-030100-
/O.CON.KAMA.FW.W.0002.000000T0000Z-200203T0100Z/
Cimarron-
238 PM CST Sun Feb 2 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN
OKLAHOMA PANHANDLE...

* Affected Area...In Oklahoma...Cimarron.

* 20 Foot Winds...South 10 to 20 mph with gusts up to 25 mph.

* Relative Humidity...As low as 5 to 7 percent.

* Red Flag Threat Index...3 to 4

* Timing...Critical fire weather conditions are expected to 
  develop around 11 AM this morning and continuing until around 
  7 PM this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Feb 2, 3:19 AM CST, 4 minutes earlier.

Area forecast discussion, Feb 2, 3:19 AM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
319 AM CST Sun Feb 2 2020

.SHORT TERM...Today and tonight

Upper ridge over the Panhandles early today will break down as
southern stream shortwave trough approaches the Panhandles from
the west tonight. Surface low over eastern Colorado with surface
trough extending south across eastern New Mexico will deepen this
afternoon and allow for increasing southwesterly winds of 15 to 25
mph with higher gusts. Low level southwesterly jet tonight will
keep the winds around 15 to 25 mph with higher gusts out of the
southwest through 12Z Monday. Increasing cloud cover this
afternoon into tonight as the upper flow transitions to
southwesterly and sub-tropical moisture advects into the
Panhandles from the Pacific. Highs today will be much above normal
with record high possible at Amarillo, Borger and Dalhart.

Record highs today:

Amarillo: 78 set in 1934
Dalhart: 76 set in 1995
Borger: 76 set in 1962, 1963 and 2003

Schneider

&&

.LONG TERM...

Long term forecast begins Monday with a positively tilted upper
trough sliding eastward across the Rockies. At the surface, a cold
front looks to push south through the CWA either late Monday
afternoon or into Monday night with accompanying stratus. While
experience suggests this front will arrive sooner than most guidance
indicates, even the usually more agressive NAM keeps the front from
arriving until the 00z-06z Tuesday period. Have thus elected to
stick with NBM highs for Monday with this package. Given the
likelihood of stratus Monday night, have stuck with the blend for
lows as well.

Attention then turns to the potential for snowfall Tuesday through
Wednesday morning. As the positively tilted trough rolls eastward,
isentropic ascent ahead of this feature should lead to snowfall
somewhere across West Texas. All guidance suggests a 700/850mb
frontogenetic band with near zero or negative EPV* values above will
set up somewhere over West Texas Tuesday night, which is a setup
that would favor a narrow area of potentially six inches of snow.
About the only thing that is certain is that any precipitation that
falls will fall as snow given progged thermodynamic profiles.
Placement of this snow band is another matter entirely - GFS/NAM and
most members of the admittedly underdispersive GEFS give the trough
a more positive tilt and keep this band mostly to our south,
potentially impacting the southeastern Texas Panhandle. However, the
operational EC/CMC - along with characteristics inferred from precip
output of some WPC superensemble members - show a less positively
tilted trough, leading to a band that could impact areas as far
north as DUX/BGD.

This sets up a real boom or bust forecast where the
two most likely scenarios at a given location are minor, if any,
snow accumulations and snowfall around the 4-6 inch range. Taking
all guidance and ensemble members as a whole suggests the minor
accumulations scenario remains the more probable outcome at this
time. Additionally, past experience over the past two winters with
patterns similar to this one also suggests a more southern band is
favored. With the exception of the southeastern Texas Panhandle,
have thus elected to lean toward the minor accumulations scenario
and kept PoPs generally 50 percent or less with this package.

The remainder of the extended forecast appears dry and uneventful as
the trough heads east. With no notable signals seen, stuck with
consensus for all forecast elements from 00z Thursday onward.

Ferguson

&&

.FIRE WEATHER...

Elevated fire weather conditions are expected to develop late this
morning and early this afternoon across mainly the western and
central portions of the Texas Panhandle, from about along and
west of a Spearman to Goodnight line or so. However, critical
fire weather conditions are expected to develop over the western
Oklahoma Panhandle beginning around late morning or early this
afternoon into early this evening. A Red Flag Warning will be
issued for Cimarron county in the western Oklahoma Panhandle from
11 AM today until 7 PM this evening. A Fire Danger Statement will
also be issued for the remainder of the western and central Texas
Panhandle for the same time period. ERC percentiles are forecast
to be in the 50th to 69th percentile across the western and
central Panhandles with some 70th to 89th percentile over the
south central Texas Panhandle today. RFTIs are forecast to range
from around 1 to 2 in the southwest and south central Texas
Panhandle to around 3 to 4 across the western Oklahoma Panhandle.
Minimum relative humidity values will range from 5 to 10 percent
in the northwest portions of the forecast area to around 10 to 15
percent across much of the remainder of the Panhandles. 20 foot
winds of 15 to 25 mph with gusts near 30 mph will develop by late
morning and continue through tonight. No wind shifts are expected
today through tonight.

Schneider

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...Red Flag Warning from 11 AM this morning to 7 PM CST this
     evening for the following zones: Cimarron.

&&

11/77
Hazardous weather outlook, Feb 2, 3:17 AM CST, 6 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
317 AM CST Sun Feb 2 2020

OKZ001>003-TXZ001>020-317-022200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
317 AM CST Sun Feb 2 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Due to breezy winds and low relative humidity values expected this
afternoon, elevated fire weather conditions are expected across
the western Panhandles, with critical fire weather conditions
possible across the western Oklahoma Panhandle.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Snow accumulations will be possible late Monday night through
Wednesday morning, with a relatively higher chance for impactful
snowfall across the southeastern Texas Panhandle Tuesday night.
Additionally, subzero wind chills will be possible Tuesday night
into Wednesday morning, with the lowest values expected across the
northwestern Panhandles.

.SPOTTER INFORMATION STATEMENT...

Area fire managers and emergency officials should be alert for
elevated to critical fire weather conditions this afternoon.

Nearby

Red Flag Warnings in Oklahoma, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.